Alert archive / Iowa / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 214, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 1998, 5:33 PM CDT for Cherokee County, O'Brien County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 20, 1998, 5:33 PM CDT (22:33 UTC)
- Expired
- Aug 20, 1998, 6:35 PM CDT
- In force
- 62 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
Counties Cherokee County, IA, O'Brien County, IA
The radar
The Sioux Falls radar (KFSD), 117 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 10.6 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1044 J/kg
- Mixed-layer CIN
- -153 J/kg
- Mixed-layer LCL
- 1552 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
407 WUUS1 KFSD 202232 RRA SVRFSD IAC035-141-202335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 533 PM CDT THU AUG 20 1998 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CHEROKEE COUNTY IN NORTHWESTERN IOWA OBRIEN COUNTY IN NORTHWESTERN IOWA * UNTIL 635 PM CDT * AT 528 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 34 MILES SOUTH OF SIBLEY OR 9 MILES WEST OF GERMANTOWN MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARCUS AROUND 540 PM CDT GERMANTOWN AROUND 545 PM CDT CLEGHORN AROUND 555 PM CDT MERIDEN AROUND 605 PM CDT PAULLINA AROUND 605 PM CDT CALUMET AROUND 615 PM CDT LARRABEE AROUND 615 PM CDT SUTHERLAND AROUND 620 PM CDT IF YOU ARE CAUGHT OUTSIDE... SEEK REFUGE FROM THE STORM IN A STRONG BUILDING. BOATERS ON AREA LAKES SHOULD TAKE SHELTER. DAMAGING WIND... LARGE HAIL... VERY HEAVY RAIN... AND DANGEROUS LIGHTNING ARE ALL LIKELY. DO NOT SEEK SHELTER UNDER TREES OR OTHER ISOLATED TALL OBJECTS. THESE ATTRACT LIGHTNING. DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. BLOOM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 10:16 AM CDT, 7 hours 17 minutes earlier.
Area forecast discussion, Aug 20, 10:16 AM CDT, 7 hours 17 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1016 AM CDT THU AUG 20 1998 HAVE UPDATED FOR WINDS BASED ON SURFACE REPORTS. HAVE ALSO UPDATED TO ADD SMALL CHANCE OF THUNDERSTORMS TO SOME ZONES FOR TODAY BASED ON STLT LOOPS AND ECHO PATTERNS ON WSR-88D AT FSD AND LNX. MODIFIED MRNG RAOBS AT ABR AND OAX SUPPORT CONVECTIVE ACTIVITY REDEVELOPING. WEAK GRADIENT ON SURFACE ANALYSIS MAKES EXACT POSITION OF FRONT HARD TO DETERMINE... BUT FRONT APPEARS TO BE SUFFICIENTLY CLOSE TO FORECAST AREA TO ACT AS TRIGGER FOR TSTMS. CHC OF TSTMS BETTER OVER SRN PART OF FORECAST AREA THAN OVER NRN PART OF FORECAST AREA. THIS IS INDICATED IN UPDATED ZONES. MRNG RAOBS SUPPORT HIGH TEMPS IN PREVIOUS FORECAST...SO ATTM WILL NOT CHANGE HIGH TEMPS THIS AFTERNOON. .FSD...NONE BLOOM
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 5:01 PM CDT | Severe Thunderstorm Warning | FSD | Plymouth, Sioux | 44 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.